Indiana, 2006

Flooding in Indiana, January 26 to 28, 2006

January 26 to 28, 2006 · NWS PAH · 3 events in 3 counties and zones

Minor flooding of the Ohio River occurred due to heavy rainfall between the 10th and 13th and again between the 20th and 23rd. 1 feet on the 27th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Minor flooding of the Ohio River occurred due to heavy rainfall between the 10th and 13th and again between the 20th and 23rd. At Newburgh, where flood stage is 38 feet, the river crested at 39.1 feet on the 27th. At Mount Vernon, where flood stage is 35 feet, the river crested at 35.2 feet on the 28th. This resulted in minor flooding of fields and wooded bottomlands.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 26, 4:38 AM CST, 1 hour 22 minutes earlier.

Area forecast discussion, Jan 26, 4:38 AM CST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
438 AM CST THU JAN 26 2006

.DISCUSSION...
HIGH PRESSURE WILL SHIFT EAST OF THE AREA OVER THE NEXT FEW
DAYS...OPENING THE DOOR TO INCREASING SOUTHERLY FLOW. THIS WILL
EVENTUALLY LEAD TO A CHANCE OF PRECIPITATION OVER THE WEEKEND. UNTIL
THEN...DRY AND MILD WEATHER WILL PERSIST OVER THE NEXT COUPLE OF
DAYS. EXPECT A GRADUAL INCREASE IN HIGH CLOUDINESS LATE TODAY
THROUGH FRIDAY. IN THE SHORT-TERM...LOWERED TEMPERATURES A FEW
DEGREES TONIGHT...BUT NO OTHER CHANGES WERE NECESSARY TODAY THROUGH
FRIDAY NIGHT.

THE SYSTEM FORECAST FOR THE WEEKEND IS NOW PROGGED BY THE NAM AND
GFS TO BE MORE PROGRESSIVE THAN PREVIOUSLY THOUGHT. THIS WOULD PLACE
THE BEST CHANCE OF PRECIPITATION ON SATURDAY VERSUS SUNDAY. AS A
RESULT...WE RAISED POPS TO LIKELY SATURDAY AND SATURDAY NIGHT. MODEL
SOUNDINGS ALSO SHOW THE POTENTIAL FOR ELEVATED INSTABILITY SATURDAY
AFTERNOON AND EVENING...WHERE WE ADDED THUNDER TO THE FORECAST.
BROUGHT TEMPERATURES DOWN A FEW DEGREES SATURDAY AND UP SATURDAY
NIGHT TO ACCOUNT FOR CLOUDS AND RAIN.

FORECAST BECOMES VERY TRICKY SUNDAY AND MONDAY AS THE LATEST TWO
RUNS OF THE GFS ARE NOW HINTING AT A POSSIBLE WINTER SCENARIO. NEW
RUN KEEPS SUNDAY DRY...BUT WITH THE PRIOR FORECAST OF RAIN FOR
SUNDAY...HESITATED ON REMOVING POPS AT THIS TIME...AND THIS BLENDS
WELL WITH NEIGHBORING OFFICES. IN A NUTSHELL...NEW GFS TAKES A
SHORTWAVE OVER THE PLAINS AND DEVELOPS IT INTO A CLOSED LOW RIGHT
OVER THE MID MISSISSIPPI AND LOWER OHIO RIVER VALLEYS SUNDAY NIGHT
AND MONDAY. GIVEN THE STARK CONTRAST OF THIS TO RUNS OF THE PAST FEW
DAYS...DISMISSED THE 00Z RUN AS OF FORECAST ISSUANCE. HOWEVER...A
GLANCE AT THE 06Z GFS REVEALS A SIMILAR...YET COLDER SCENARIO. DARE
WE SAY THE 06Z GFS SOUNDINGS WOULD EVEN CONJURE UP THE IDEA OF
ACCUMULATING SNOW. HOWEVER...WILL TREAD THIS GROUND CAUTIOUSLY FOR
NOW...AWAITING FURTHER CONFIRMATION FROM FUTURE RUNS OF BOTH THE GFS
AND NAM BEFORE MAKING ANY DRASTIC CHANGES.

EXCEPT FOR A RAISE IN THE SUNDAY HIGH TEMPERATURE FORECAST...MADE
VERY LITTLE CHANGE TO THE EXTENDED PORTION OF THE FORECAST.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
Hazardous weather outlook, Jan 26, 5:04 AM CST, 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
504 AM CST THU JAN 26 2006

ILZ075>078-080>086-088-089-092-INZ081-082-KYZ001>003-006-008-009-
011>013-015>017-020-022-MOZ076-086-087-100-107>112-114-271115-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-UNION IL-JOHNSON-ALEXANDER-GIBSON-
PIKE-FULTON-HICKMAN-CARLISLE-GRAVES-MARSHALL-CALLOWAY-LYON-TRIGG-
CALDWELL-WEBSTER-HOPKINS-CHRISTIAN-MCLEAN-TODD-PERRY MO-BOLLINGER-
CAPE GIRARDEAU-WAYNE MO-CARTER-RIPLEY-BUTLER-STODDARD-SCOTT-
MISSISSIPPI-NEW MADRID-
504 AM CST THU JAN 26 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY AFTERNOON AND EVENING.
AT THIS TIME...THE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

ILZ087-090-091-093-094-INZ085>088-KYZ004-005-007-010-014-018-019-
021-271115-
GALLATIN-POPE-HARDIN-PULASKI-MASSAC-POSEY-VANDERBURGH-WARRICK-
SPENCER-BALLARD-MCCRACKEN-LIVINGSTON-CRITTENDEN-UNION KY-
HENDERSON-DAVIESS-MUHLENBERG-
504 AM CST THU JAN 26 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

POINTS ALONG THE OHIO AND GREEN RIVERS WILL CONTINUE TO RISE
TODAY. REFER TO THE LATEST FORECASTS AND STATEMENTS FOR MORE
DETAILED INFORMATION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY AFTERNOON AND EVENING.
AT THIS TIME...THE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE.

MINOR FLOODING WILL TAKE PLACE ON PORTIONS OF THE OHIO AND GREEN
RIVERS. REFER TO THE LATEST FORECASTS AND STATEMENTS FOR MORE
DETAILED INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

RJP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Posey

When
January 26, 6:00 AM CST to January 28, 12:00 PM CST
Where
Posey forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.233, -85.867

Flood, Spencer

When
January 26, 6:00 AM CST to January 28, 12:00 PM CST
Where
Spencer forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.014, -87.008 (the zone’s center; the record gives no point)

Flood, Warrick

When
January 26, 6:00 AM CST to January 28, 12:00 PM CST
Where
Warrick forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.617, -85.417

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2006Every state in 2006This day in weather historyWarnings in Indiana, January 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5488218, 5488219, 5488220.